Nebraska, 2009

Hail in Nebraska, August 17, 2009

August 17, 2009 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed north of a stalling cold front that was over Kansas. One thunderstorm produced golf ball-size hail as it crossed into extreme southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed north of a stalling cold front that was over Kansas. One thunderstorm produced golf ball-size hail as it crossed into extreme southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN AUG 16 2009

.SHORT TERM...TONIGHT AND MONDAY.
PROGRESSIVE UPPR LVL TROF OVR THE NRN/CNTRL ROCKIES THIS AFTN WL
CONT TO BE THE MAIN FORECAST CONCERN THRU THE SHORT TERM. INITIALLY
THIS EVNG SFC CDFNT WL CONT TO SHIFT SWD INTO KS/MO. THIS IS IN
RESPONSE TO PRES RISES BEHIND DEPARTING SHRTWV TROF OVR THE NRN
PLAINS. THE FNT SHLD EVENTUALLY SLOW AND STALL LATER TONIGHT AS THE
BEST PRESSURE RISES SHIFT E OF THE AREA AND SFC PRES STARTS TO FALL
OVR THE WRN HI PLAINS. THUS CWA SHLD SEE SUBSIDENCE AND DRYING THIS
EVNG AND HAVE CONTD DRY FORECAST FOR THE FA. AFTER MIDNIGHT...WLD
EXPECT THE EFFECTS OF THE NEXT UPSTREAM SHRTWV /NOW OVR UT/ TO
EMERGE ON THE WRN HI PLAINS. THIS IS LIKELY TO LEAD TO THE DVLPMNT
OF A STG LO LVL JET ACRS KS/OK AND AN MCS MOVG FM SW NEB AND NW KS
EWD ALNG THE BORDER. THIS IS LIKELY TO ENTER OUR SW FA ARND 09Z AND
MOV ACRS THE SRN FA THRU ABOUT 15Z ON MON. GIVEN THE MODEL AGREEMENT
IN THE EVOLUTION OF THIS SYSTEM...HAVE INCREASED POPS INTO THE
LIKELY CAT IN THE SW LATE SPREADING LIKELY POPS EWD ACRS SW IA BY
MON MRNG. AGAIN TODAY SVR WX THREAT SEEMS SMALL GIVEN THE DEEP
MOIST PROFILES...HIGH FREEZING LEVEL AND MARGINAL SHEAR. GIVEN THE
PWATS ABOVE 2 INCHES THOUGH...HEAVY RAINFALL WILL ONCE AGAIN BE
POSSIBLE THROUGH MON MRNG WITH THIS SYSTEM. SRN CWA HAS MOSTLY
MISSED THE RECENT RAINS AND THUS APPEARS TO BE ABLE TO TAKE A
COUPLE INCHES OF RAIN WITHOUT SIG PROBLEMS. MCS SHLD TRACK OUT OF
THE FA DURNG THE MRNG ON MON LEAVING THE CWA MOSTLY DRY THRU THE
AFTN.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY.
MAIN FORECAST CONCERN WILL BE IN PRECIP CHANCES TUES NT THROUGH WED
NT.  PATTERN CHANGE WILL TAKE PLACE EARLY THIS WEEK AS DEEP UPPER
LOW ROTATES OUT OF CANADA THROUGH N CNTRL US...FOLLOWED BY A DEEPER
UPPER LOW THAT DIGS INTO THE GT LAKES BY AROUND THURS.  SERIES OF
LOWS WILL BRING COOLER WEATHER TO THE REGION...AS WELL AS CHANCE FOR
UNS KEPT HIGHS TUES ON THE COOL SIDE OF
GUIDANCE...BUT DID NUDGE UPWARD SLIGHTLY TO REFLECT LOWER SKY
COVER.  RETURN FLOW BECOMES ESTABLISHED FROM THE HIGH PLAINS INTO
CNTRL NEB BY TUES AFTN...AS A SHORTWAVE SWEEPS THROUGH FROM THE NW.
COMBINATION SHOULD ALLOW TSRA DEVELOPMENT IN WRN NEB TUES
AFTN/EVNG...SPREADING EWD INTO THE CWA ON THE NOSE OF THE LOW-LEVEL
JET ON TUES NT.  HELD OFF ON POPS BEFORE MIDNIGHT...BUT INCREASED
POPS 06-18Z WED.  KEPT CHC POPS GOING THROUGH WED AFTN WITH ANOTHER
RESURGENCE TO HIGHER CHC POPS ON WED NT...AS THE DEEP UPPER LOW
DIVES THROUGH THE NRN PLAINS TOWARD THE MID-MS RIVER VALLEY.  GFS
INDICATES QUITE A BIT OF INSTABILITY...HIGH MID-LEVEL LAPSE
RATES...AND STRONGLY NEGATIVE LI ON WED/WED EVNG...LIKELY AS A
RESULT OF STRONG 500MB COLD AIR ADVECTION ASSOCIATED WITH THE DEEP
UPPER LOW.  SYSTEM WILL PULL EAST ON WED NT...LEAVING THE REGION IN
COOL NRLY FLOW BEHIND THE GT LAKES UPPER LOW.

KEPT THURS NT THROUGH SUNDAY DRY...THOUGH WOULD NOT RULE OUT A STRAY
SHOWER FRI IN THE CYCLONIC FLOW BEHIND THE DEEP GREAT LAKES LOW.
COOL AIR DUMP WILL HOLD TEMPS WELL BELOW CLIMO...AND HAVE HELD TEMPS
BELOW GUIDANCE THROUGH SAT.  AS LOW SHIFTS EWD...RIDGING IS PROGGED
TO BUILD INTO THE PLAINS FOR THE WEEKEND.  SAT/SUN DO LOOK DRY AT
THIS TIME WITH SFC/MID-LEVEL HIGH AND INCREASING 500MB HEIGHTS.
SHOULD SEE A WARMING TREND THROUGH THE WEEKEND AS MORE SEASONABLE
TEMPS RETURN BENEATH THE RIDGE...WITH RETURN FLOW SLOWLY REACHING
THE WRN CWA BY AROUND SUNDAY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

VFR CONDS EXPECTED THRU THE EVNG AND INTO THE OVERNIGHT HOURS PRIOR
TO THE MCS MOVG INTO THE AREA. TRACK OF THIS SYSTEM SHLD BE S OF THE
KOFK TAF...BUT CLD SEE SOME MVFR VISBY FM FOG LATE TNGHT WITH LIGHT
WINDS AND MOSTLY CLR SKIES. OTHERWISE HAVE INCLUDED A COUPLE HOURS
OF TSRA IN KLNK MON MRNG WITH SOME MVFR CONDS. DID NOT INCLUDE
THUNDER AT KOMA YET AS THE NWD EXTNT OF THUNDER IS UNCLEAR ATTM. VFR
CONDS SHLD RETURN BY MID MRNG MON AT ALL TAF SITES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM/AVIATION...BOUSTEAD
LONG TERM...MAYES
Hazardous weather outlook, Aug 16, 4:05 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT SUN AUG 16 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS BETWEEN MIDNIGHT THROUGH
MONDAY AFTERNOON...GENERALLY ALONG AND SOUTH OF INTERSTATE 80.
SEVERE STORMS ARE NOT EXPECTED...BUT ANY OF THE STORMS COULD
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

A STRONG LOW LEVEL JET STREAM WILL DEVELOP AFTER MIDNIGHT SUNDAY
NIGHT...PULLING MOISTURE AND INSTABILITY NORTH INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...AND CAUSING THUNDERSTORMS TO FORM.
THE CHANCE FOR STORMS WILL LINGER THROUGH MUCH OF
MONDAY...GRADUALLY SHIFTING SOUTHEAST THROUGH THE AFTERNOON.

PATCHY FOG IS POSSIBLE ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA LATE SUNDAY NIGHT AND MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE OUTLOOK AREA
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE POSSIBLE
WEDNESDAY AS INSTABILITY AND SHEAR INCREASE SUBSTANTIALLY AHEAD OF
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

The radar

The Topeka radar (KTWX), 136 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
August 17, 12:15 AM CST
Where
Richardson County, Rulo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -95.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180903.